Kentucky, 2011

Heat in Kentucky, July 27 to 28, 2011

July 27 to 28, 2011 · NWS PAH · 13 events in 13 counties and zones

A large and strong high in the upper levels of the atmosphere became oriented from the central Plains eastward across the Lower Ohio Valley to the Atlantic coast. As this high expanded across the Lower Ohio Valley, it brought a couple days of high heat and humidity.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large and strong high in the upper levels of the atmosphere became oriented from the central Plains eastward across the Lower Ohio Valley to the Atlantic coast. As this high expanded across the Lower Ohio Valley, it brought a couple days of high heat and humidity. The peak heat index at Paducah was 105 degrees on the 27th and 103 degrees on the 28th. The peak heat index at Owensboro was 106 degrees on the 27th and 107 on the 28th. Actual air temperatures were highest on the 28th, when the high at Paducah was 94 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 12:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 27, 12:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT WED JUL 27 2011

.DISCUSSION...
THE PRIMARY WEATHER FEATURE IN THE NEAR TERM REMAINS THE HEAT.
HEAT INDICES HITTING ADVISORY CRITERIA WRN CWA THIS PM...WHERE AN
ADVISORY IS ALREADY IN PLACE. HEAT INDICES ARE APPROACHING
ADVISORY CRITERIA FURTHER EAST ACROSS THE REAMINDER OF THE FA.
AND WITH THE HIGH SHIFTING EAST OVER THE NEXT 24 HOURS...RETURN
FLOW MAY PUSH TDS UP FURTHER EASTWARD... NECESSITATING AN ADVISORY
FA-WIDE THURSDAY. COLLAB WITH LMK YIELDS JUST THAT...SO WE'LL BE
GOING WITH A HEAT ADVISORY FOR OUR ENTIRE FA ON THURSDAY...WITH
HEAT EQUAL TO OR IN EXCESS OF THIS PM EXPECTED.

AFTER THURSDAY...THE HIGH IS MUTED AS ITS CENTER DRIFTS/BUILDS
SOUTHWARD AND SOME STEERING ACTION IN THE UPPER FLOW ACTIVATES JUST
TO OUR NORTH. THIS ACTIVITY IN THE FLOW PATTERN MAY YIELD SOME
HEAT OF DAY SHOWERS/STORMS COME FRIDAY-SATURDAY...AND THIS WILL
REMAIN REFLECTED IN THE FORECAST WITH A LOW CHANCE POP
INTRODUCTION FRIDAY...AND AS UPPER FLOW BECOMES MORE NWLY WITH
HIGHER HUMIDITY IN THE OVERALL COLUMN...MID CHANCE POPS FOR
SATURDAY SEEM PRUDENT.

EXTENDED MODELS EVOLVE/RIDGE THE HIGH OVER THE CENTRAL U.S. AND
DRAG DRIER AIR DOWN OUR ATMOSPHERIC COLUMN IN DAYS 5-7. WE THUS
END THE POPS WITH A TAPER TO THE SOUTHEAST SAT NIGHT...WITH DRY
WEATHER RETURNING AND REMAINING THE FORECAST RULE MON-WED.

&&

.AVIATION...
DEVELOPMENT OF CUMULUS CLOUDS TODAY APPEARS SLOWER AND LESS
WIDESPREAD THAN TUESDAY. SOME PERIODS OF VFR CIGS AROUND 4K FEET
WILL CONTINUE...BUT MOSTLY SCATTERED CLOUDS THROUGH EARLY EVENING.
TONIGHT WILL BE CLEAR WITH LIGHT WINDS...ALLOWING SOME FOG TO FORM
AGAIN. IFR VSBYS ARE POSSIBLE FOR A FEW HOURS...ESPECIALLY AT
NORMALLY FOG PRONE KCGI. ONCE THE FOG BURNS OFF...SCATTERED CU WILL
AGAIN FORM BY MIDDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...HEAT ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR MISSISSIPPI.

     HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-
     WAYNE MO.

IL...HEAT ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR ALEXANDER-
     EDWARDS-GALLATIN-HAMILTON-HARDIN-JOHNSON-MASSAC-POPE-
     PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR FRANKLIN-JACKSON-
     JEFFERSON-PERRY IL.

IN...HEAT ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Jul 27, 3:58 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
458 AM CDT WED JUL 27 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
458 AM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR AREAS
GENERALLY WEST OF A MOUNT VERNON ILLINOIS TO NEW MADRID MISSOURI
LINE. PLEASE SEE THE HEAT ADVISORY PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY REMAINS IN EFFECT UNTIL AT LEAST THURSDAY FOR
AREAS GENERALLY WEST OF A MOUNT VERNON ILLINOIS TO NEW MADRID
MISSOURI LINE. PLEASE SEE THE HEAT ADVISORY PRODUCT FOR DETAILS.

HEAT INDEX VALUES ACROSS THE REST OF THE AREA MAY REACH 105 FOR A
FEW HOURS THURSDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. LOCALLY
HEAVY RAINFALL WILL BE THE MAIN HAZARD. ORGANIZED SEVERE WEATHER
IS NOT EXPECTED...BUT AN ISOLATED SEVERE STORM CANNOT BE RULED
OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heat. Local standard time, as filed.

Heat, Ballard

When
July 27, 1:00 PM CST to July 28, 5:00 PM CST
Where
Ballard forecast zone
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Heat, Carlisle

When
July 27, 1:00 PM CST to July 28, 5:00 PM CST
Where
Carlisle forecast zone
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Heat, Crittenden

When
July 27, 1:00 PM CST to July 28, 5:00 PM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Heat, Daviess

When
July 27, 1:00 PM CST to July 28, 5:00 PM CST
Where
Daviess forecast zone
Reported by
ASOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Heat, Fulton

When
July 27, 1:00 PM CST to July 28, 5:00 PM CST
Where
Fulton forecast zone
Reported by
ASOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heat, Graves

When
July 27, 1:00 PM CST to July 28, 5:00 PM CST
Where
Graves forecast zone
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Heat, Henderson

When
July 27, 1:00 PM CST to July 28, 5:00 PM CST
Where
Henderson forecast zone
Reported by
ASOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Heat, Hickman

When
July 27, 1:00 PM CST to July 28, 5:00 PM CST
Where
Hickman forecast zone
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Heat, Livingston

When
July 27, 1:00 PM CST to July 28, 5:00 PM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heat, Marshall

When
July 27, 1:00 PM CST to July 28, 5:00 PM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Heat, McCracken

When
July 27, 1:00 PM CST to July 28, 5:00 PM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heat, Union

When
July 27, 1:00 PM CST to July 28, 5:00 PM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Heat, Webster

When
July 27, 1:00 PM CST to July 28, 5:00 PM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318979, 318980, 318981, 318982, 318983, 318984, 318985, 318986, 318987, 318988, 318989, 318990, 318991.